Algebraic & Geometric Topology

Properties of Bott manifolds and cohomological rigidity

Suyoung Choi and Dong Youp Suh

Full-text: Open access


The cohomological rigidity problem for toric manifolds asks whether the integral cohomology ring of a toric manifold determines the topological type of the manifold. In this paper, we consider the problem with the class of one-twist Bott manifolds to get an affirmative answer to the problem. We also generalize the result to quasitoric manifolds. In doing so, we show that the twist number of a Bott manifold is well-defined and is equal to the cohomological complexity of the cohomology ring of the manifold. We also show that any cohomology Bott manifold is homeomorphic to a Bott manifold. All these results are also generalized to the case with (2)–coefficients, where (2) is the localized ring at 2.

Article information

Algebr. Geom. Topol., Volume 11, Number 2 (2011), 1053-1076.

Received: 24 April 2010
Revised: 31 October 2010
Accepted: 3 January 2011
First available in Project Euclid: 19 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57S25: Groups acting on specific manifolds
Secondary: 22F30: Homogeneous spaces {For general actions on manifolds or preserving geometrical structures, see 57M60, 57Sxx; for discrete subgroups of Lie groups, see especially 22E40}

toric manifold quasitoric manifold Bott tower twist number cohomological complexity cohomological rigidity one-twisted Bott tower


Choi, Suyoung; Suh, Dong Youp. Properties of Bott manifolds and cohomological rigidity. Algebr. Geom. Topol. 11 (2011), no. 2, 1053--1076. doi:10.2140/agt.2011.11.1053.

Export citation


  • R Bott, H Samelson, Applications of the theory of Morse to symmetric spaces, Amer. J. Math. 80 (1958) 964–1029
  • V M Buchstaber, T E Panov, Torus actions and their applications in topology and combinatorics, University Lecture Series 24, American Mathematical Society, Providence, RI (2002)
  • S Choi, M Masuda, S Oum, Classification of real Bott manifolds and acyclic digraphs
  • S Choi, M Masuda, D Y Suh, Quasitoric manifolds over a product of simplices, Osaka J. Math. 47 (2010) 109–129
  • S Choi, M Masuda, D Y Suh, Topological classification of generalized Bott towers, Trans. Amer. Math. Soc. 362 (2010) 1097–1112
  • S Choi, T Panov, D Y Suh, Toric cohomological rigidity of simple convex polytopes, J. Lond. Math. Soc. $(2)$ 82 (2010) 343–360
  • M W Davis, T Januszkiewicz, Convex polytopes, Coxeter orbifolds and torus actions, Duke Math. J. 62 (1991) 417–451
  • M Grossberg, Y Karshon, Bott towers, complete integrability, and the extended character of representations, Duke Math. J. 76 (1994) 23–58
  • P E Jupp, Classification of certain 6–manifolds, Proc. Cambridge Philos. Soc. 73 (1973) 293–300
  • Y Kamishima, M Masuda, Cohomological rigidity of real Bott manifolds, Algebr. Geom. Topol. 9 (2009) 2479–2502
  • M Masuda, Cohomological non-rigidity of generalized real Bott manifolds of height 2, Tr. Mat. Inst. Steklova 268 (2010) 252–257
  • M Masuda, T E Panov, Semi-free circle actions, Bott towers, and quasitoric manifolds, Mat. Sb. 199 (2008) 95–122
  • C T C Wall, Classification problems in differential topology V: On certain 6–manifolds, Invent. Math. 1 (1966) 355–374 Correction: Invent. Math. 2 (1966) 306